Format

Send to

Choose Destination
JPEN J Parenter Enteral Nutr. 2000 Nov-Dec;24(6):361-6.

Pancytopenia after removal of copper from total parenteral nutrition.

Author information

1
Nutrition Support, Saint Louis University Hospital, Missouri 63110, USA.

Abstract

Patients who develop cholestatic jaundice during chronic total parenteral nutrition (TPN) can develop significant hematologic complications due to hypocupremia if copper supplementation is withheld. A 36-year-old female with short bowel syndrome developed progressive liver dysfunction 6 months after initiation of TPN. Trace elements were omitted from her TPN because of cholestasis and persistent hyperbilirubinemia. Despite chronic diarrhea, absorption of some dietary copper was anticipated from her oral diet. Fifteen months later, the patient became red cell transfusion dependent, and her neutrophil and platelet counts steadily declined. After 19 months of receiving TPN without trace elements, her serum copper level was 25 microLg/dL (normal: 70 to 155 microg/dL). Provision of trace elements for 2 months was associated with increased serum copper, neutrophil and platelet counts and independence from red cell transfusions. When the serum copper level reached 186 microg/dL, copper supplementation was discontinued. Over the next 3 months, serum copper level fell to 10 microg/dL, neutrophil and platelet counts fell precipitously, and red cell transfusions were resumed. Once again, copper, neutrophil and platelet levels promptly rebounded with parenteral copper supplementation. Although anemia and neutropenia are well-recognized hematologic consequences of copper deficiency, thrombocytopenia rarely has been reported. This is the first report of pancytopenia secondary to TPN-related copper deficiency in which the association was confirmed when hypocupremia recurred.

PMID:
11071596
DOI:
10.1177/0148607100024006361
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center